Large Pericardial Abscess in Intravenous Drug Abuser
Zyad Asi, Neha Patel, MD, Jomel Jacinto, DO, Mitul Patel, DO, Rutvik Shah, MD, Susan Trocciola, Rami Akel, MD, Mohammed Ahmad, MD, Matt Mcalister, MD
Bayonet Point Regional Medical center, Hudson, FL, USA
OBJECTIVE:This case report presents an atypical presentation of a 33-year-old Caucasian female with a history of intravenous (IV) drug with cardiac tamponade secondary to pericardial mass compromising cardiac inflow. A transthoracic echocardiogram revealed right ventricular to be collapsed for more than 50% of the cardiac cycle due to the pericardial mass. The patient became acutely hypoxemic and was difficult to oxygenate despite mechanical ventilation and was taken to the operating room for emergent sternotomy.
METHODS: A single patient presentation was used for this case presentation. A literature search was performed using multiple peer-reviewed journals. Both interventional cardiology and cardiothoracic surgery were involved in this patient’s management.
RESULTS: The patient was found to have a significantly thickened pericardium with a large pericardial phlegmon compressing the right atrium and right ventricle intraoperatively. Upon incision of the abscess, purulent fluid was removed. The abscess cavity measured 7-8 inches in length with at least 3-4 inches of inflamed pericardium on the right ventricle.
CONCLUSIONS:The process of development is likely that a pericardial abscess formed due to lack of prior recognition on previous hospitalization. With a treated Group B strep bacteremia three weeks prior to this hospital presentation, the abscess developed into a phlegmon causing cardiac tamponade. The effective diagnosis and treatment of purulent pericarditis in IV drug users is crucial as the adverse sequelae can be detrimental to morbidity and mortality. Although this presentation is quite rare, the life threatening complications should make it a common differential in IV drug users.
Back to 2020 Program